Advertisement

Intensive Care Medicine

, Volume 4, Issue 4, pp 199–201 | Cite as

Massive digoxin intoxication in childhood

  • H. Stopfkuchen
  • H. J. Gilfrich
  • B. -K. Jüngst
  • W. Gempp
Original Articles

Abstract

In a 10 year old boy 8 hours after taking about 16 mg β-acetyl-digoxin a maximum serum digoxin level of 31.8 ng/ml was measured radioimmunologically. This is the highest digitalis level in childhood described to date.

The serum potassium level rose to 7.4 mmol/l.

Complete atrio-ventricular block, and salves of ventricular premature beats were the most serious rhythm disturbances. The absence of life threatening rhythm disturbances is attributed to the early use of diphenylhydantoin in small frequent doses.

Key words

Digoxin intoxication Serum digoxin concentration Serum potassium level Diphenylhydantoin Atropine 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Beck, O.A., Krämer, K.D., Hochrein, H.: Verlauf einer suizidalen Digoxin-Intoxikation mit Hyperkalämie. Dtsch. Med. Wochenschr.15, 756 (1974)Google Scholar
  2. 2.
    Diekmann, L., Michelis, K., Brisse, B.: Behandlung der akzidentellen Digitalis-Vergiftung beim Kleinkind mit Hämodialyse. Mschr. Kinderheilk.124, 82 (1976)PubMedGoogle Scholar
  3. 3.
    Heesen, H., Lahrtz, H.: Verlauf und Behandlung von schweren Digitalisintoxikationen in suizidaler Absicht. Med. Klinik70, 812 (1975)Google Scholar
  4. 4.
    Reza, M.J., Kovick, R.B., Shine, K.J., Pearce, M.L.: Massive intravenous digoxin overdosage. N. Engl. J. Med.291, 777 (1974)Google Scholar
  5. 5.
    Rumack, B.H., Wolfe, R.R., Gilfrich, H.J.: Phenytoin (Diphenylhydantoin) treatment of massive digoxin overdose. Br. Heart J.36, 405 (1974)PubMedGoogle Scholar
  6. 6.
    Smith, Th.W., Butler, V.P., Haber, E.: Determination of therapeutic and toxic serum digoxin concentrations by radioimmunassay. N. Engl. J. Med.281, 1212 (1969)PubMedGoogle Scholar
  7. 7.
    Smith, Th.W., Willerson, J.T.: Suicidal and accidental digoxin ingestion. Circulation44, 29 (1971)PubMedGoogle Scholar

Copyright information

© Springer-Verlag 1978

Authors and Affiliations

  • H. Stopfkuchen
    • 1
  • H. J. Gilfrich
    • 1
  • B. -K. Jüngst
    • 1
  • W. Gempp
    • 1
  1. 1.Departments of Pediatrics and MedicineJohannes Gutenberg UniversityMainzFederal Republic of Germany

Personalised recommendations